Alert archive / South Dakota / High Wind Watches in 2021
High Wind Watch 7, NWS Rapid City, SD
NWS Rapid City, SD issued this high wind watch at Nov 12, 2021, 1:20 PM MST for 10 counties in South Dakota. It took effect at Nov 13, 2021, 12:00 PM MST. It was in force for .
The area
The counties it named.
The facts
- Issued
- Nov 12, 2021, 1:20 PM MST (20:20 UTC)
- In effect from
- Nov 13, 2021, 12:00 PM MST
- Expired
- Nov 13, 2021, 2:05 AM MST
- In force
- Issued by
- NWS Rapid City, SD
Counties Butte County, SD, Custer County, SD, Haakon County, SD, Harding County, SD, Jackson County, SD, Lawrence County, SD, Meade County, SD, Pennington County, SD, Perkins County, SD, Ziebach County, SD
The radar
The Rapid City radar (KUDX), 49 km from the middle of the area, began a volume at 20:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Rapid City, SD (KUNR), launched 12:00Z, 8.3 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 877 m above ground
- 0-6 km bulk shear
- 53 kt
- 0-1 km storm-relative helicity
- 202 m²/s²
- 0-3 km storm-relative helicity
- 235 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
110 WWUS73 KUNR 122020 NPWUNR URGENT - WEATHER MESSAGE National Weather Service Rapid City SD 120 PM MST Fri Nov 12 2021 SDZ044-046-047-049-122130- /O.CAN.KUNR.WI.Y.0024.000000T0000Z-211112T2200Z/ Bennett-Mellette-Todd-Tripp- Including the cities of Martin, White River, Mission, and Winner 120 PM MST Fri Nov 12 2021 /220 PM CST Fri Nov 12 2021/ ...WIND ADVISORY IS CANCELLED... $$ SDZ001-002-012>014-025-026-030>032-043-072>074-WYZ071-131130- /O.NEW.KUNR.HW.A.0007.211113T1900Z-211114T0400Z/ Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach- Northern Foot Hills-Rapid City-Custer Co Plains- Pennington Co Plains-Haakon-Jackson-Sturgis/Piedmont Foot Hills- Southern Meade Co Plains-Hermosa Foot Hills-Northeastern Crook- Including the cities of Buffalo, Lemmon, Bison, Belle Fourche, Faith, Dupree, Spearfish, Whitewood, Rapid City, Folsom, Box Elder, Caputa, Wall, Philip, Kadoka, Sturgis, Piedmont, Summerset, Ellsworth AFB, Union Center, Hermosa, Buffalo Gap, Fairburn, and Colony 120 PM MST Fri Nov 12 2021 ...HIGH WIND WATCH IN EFFECT FROM SATURDAY AFTERNOON THROUGH SATURDAY EVENING... * WHAT...Northwest winds 30 to 40 mph with gusts up to 60 mph possible. * WHERE...Portions of northeast Wyoming and northwestern and southwestern South Dakota. This includes the Tribal Lands of the Cheyenne River Reservation and the Pine Ridge Reservation. * WHEN...From Saturday afternoon through Saturday evening. * IMPACTS...The high winds could blow down large trees and damage roofs, small outbuildings, and signs. Power outages are possible. Travel could be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the latest forecasts and warnings for updates on this situation. Fasten loose objects or shelter objects in a safe location prior to the onset of winds. && $$
2 follow-up statements
517 WWUS73 KUNR 130425 NPWUNR URGENT - WEATHER MESSAGE National Weather Service Rapid City SD 925 PM MST Fri Nov 12 2021 SDZ001-002-012>014-025-026-030>032-043-072>074-WYZ071-131930- /O.CON.KUNR.HW.A.0007.211113T1900Z-211114T0400Z/ Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach- Northern Foot Hills-Rapid City-Custer Co Plains- Pennington Co Plains-Haakon-Jackson-Sturgis/Piedmont Foot Hills- Southern Meade Co Plains-Hermosa Foot Hills-Northeastern Crook- Including the cities of Buffalo, Lemmon, Bison, Belle Fourche, Faith, Dupree, Spearfish, Whitewood, Rapid City, Folsom, Box Elder, Caputa, Wall, Philip, Kadoka, Sturgis, Piedmont, Summerset, Ellsworth AFB, Union Center, Hermosa, Buffalo Gap, Fairburn, and Colony 925 PM MST Fri Nov 12 2021 ...HIGH WIND WATCH REMAINS IN EFFECT FROM SATURDAY AFTERNOON THROUGH SATURDAY EVENING... * WHAT...Northwest winds 30 to 40 mph with gusts up to 60 mph possible. * WHERE...Portions of northeast Wyoming and northwestern and southwestern South Dakota. This includes the Tribal Lands of the Pine Ridge Reservation and the Cheyenne River Reservation. * WHEN...From Saturday afternoon through Saturday evening. * IMPACTS...The high winds could blow down large trees and damage roofs, small outbuildings, and signs. Power outages are possible. Travel could be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the latest forecasts and warnings for updates on this situation. Fasten loose objects or shelter objects in a safe location prior to the onset of winds. && $$
548 WWUS73 KUNR 130905 NPWUNR URGENT - WEATHER MESSAGE National Weather Service Rapid City SD 205 AM MST Sat Nov 13 2021 SDZ001-002-012>014-031-073-WYZ071-140500- /O.UPG.KUNR.HW.A.0007.211113T1900Z-211114T0400Z/ /O.NEW.KUNR.HW.W.0011.211113T1700Z-211114T0500Z/ Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach- Pennington Co Plains-Southern Meade Co Plains-Northeastern Crook- Including the cities of Buffalo, Lemmon, Bison, Belle Fourche, Faith, Dupree, Box Elder, Caputa, Wall, Ellsworth AFB, Union Center, and Colony 205 AM MST Sat Nov 13 2021 ...HIGH WIND WARNING IN EFFECT FROM 10 AM THIS MORNING TO 10 PM MST THIS EVENING... * WHAT...Northwest winds 30 to 40 mph with gusts up to 65 mph expected. * WHERE...Portions of northeast Wyoming and northwestern and South Dakota. This includes the Tribal Lands of the Cheyenne River Reservation. * WHEN...From 10 AM this morning to 10 PM MST this evening. * IMPACTS...The high winds may damage trees, small outbuildings, and signs. Travel could be difficult, especially for high profile vehicles. Strong winds can cause blowing dust, reduced visibility, and flying debris. PRECAUTIONARY/PREPAREDNESS ACTIONS... Persons outdoors should watch for flying or falling objects that may injure you. If you are driving, be prepared for sudden wind gusts that can cause you to lose control of your vehicle, especially on open stretches, or as you approach the crest of hills. Also be alert for debris or dust blowing across the road. && $$ SDZ025-026-030-032-043-072-074-140500- /O.UPG.KUNR.HW.A.0007.211113T1900Z-211114T0400Z/ /O.NEW.KUNR.WI.Y.0025.211113T1800Z-211114T0500Z/ Northern Foot Hills-Rapid City-Custer Co Plains-Haakon-Jackson- Sturgis/Piedmont Foot Hills-Hermosa Foot Hills- Including the cities of Spearfish, Whitewood, Rapid City, Folsom, Philip, Kadoka, Sturgis, Piedmont, Summerset, Hermosa, Buffalo Gap, and Fairburn 205 AM MST Sat Nov 13 2021 ...WIND ADVISORY IN EFFECT FROM 11 AM THIS MORNING TO 10 PM MST THIS EVENING... * WHAT...Northwest winds 25 to 35 mph with gusts up to 55 mph expected. * WHERE...Portions of northwestern and southwestern South Dakota. This includes the Tribal Lands of the Pine Ridge Reservation. * WHEN...From 11 AM this morning to 10 PM MST this evening, strongest in the late afternoon and evening. * IMPACTS...Sudden wind gusts can cause drivers to lose control, especially in lightweight or high profile vehicles. Strong winds can cause blowing dust, reduced visibility, and flying debris. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ SDZ046-140500- /O.NEW.KUNR.WI.Y.0025.211113T1800Z-211114T0500Z/ Mellette- Including the city of White River 305 AM CST Sat Nov 13 2021 ...WIND ADVISORY IN EFFECT FROM NOON TODAY TO 11 PM CST THIS EVENING... * WHAT...Northwest winds 20 to 30 mph with gusts up to 55 mph expected. * WHERE...Mellette County. This includes the Tribal Lands of the Rosebud Reservation. * WHEN...From noon today to 11 PM CST this evening, strongest in the late afternoon and evening. * IMPACTS...Sudden wind gusts can cause drivers to lose control, especially in lightweight or high profile vehicles. Strong winds can cause blowing dust, reduced visibility, and flying debris. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
What forecasters said that day
The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before this high wind watch went out at Nov 12, 10:07 AM MST, 3 hours 13 minutes earlier.
Area forecast discussion, Nov 12, 10:07 AM MST, 3 hours 13 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
1007 AM MST Fri Nov 12 2021
.DISCUSSION...(Today Through Thursday)
Issued at 302 AM MST Fri Nov 12 2021
Current surface analysis shows strong low pressure system is now
centered over northeast MN. Tight pressure gradient extends
westward across the Dakotas. Winds gusts to over 50 mph continue
across much of the western and south central SD plains early this
morning, but will gradually decrease from west to east through the
morning and midday hours. Will expire/cancel wind advisories as
this occurs. Upper level analysis shows large low is now over
northern WI, with strong jet continuing to wrap around the low
from southwest Canada to the Rockies and into the southern Plains.
Skies are partly cloudy from northeast WY to southwest SD, with
mainly cloudy skies from northwest to central SD. Some flurries
are noted on observations and radar across mainly south central SD
at this time. Temps are mostly in the 20s, with wind chills in
the single digits and teens.
Winds will gradually decrease from west to east across the area
through the day, with skies clearing as well over northern and
eastern areas. Temps will stay on the chilly side, with highs in the
30s and lower 40s.
Frontal boundary along the lee of the Rockies will drift east-
northeast across the area as a warm front tonight and Saturday
morning. Warmer air will advect into the area with lows in most
areas during the evening and slowly rising temps overnight. Highs on
Saturday will be in the 50s, 40s over the higher Black Hills. Fast
moving cold front, over MT in the morning, will then track across
the area during the afternoon and early evening, bringing another
round of gusty winds, though not as strong or long lasting as this
event. Advisory criteria winds are looking likely at this point for
at least a few hours behind the front from the northwest to west
central SD plains, but would not rule out a few gusts approaching 60
mph from Buffalo to the Rapid City area. The fronts and associated
upper level shortwave will bring a chance for mostly light rain
showers late tonight through Saturday evening.
Seasonable temperatures and partly sunny skies can be expected
Sunday, with highs in the 40s and lower 50s. A building ridge over
the Rockies will bring warmer air for Monday and most of Tuesday.
Highs will mostly be in the 60s to around 70 degrees across the
plains on Monday. Timing of next cold front on Tuesday is uncertain
at this point, but models are trending a bit quicker, so areas east
of the Black Hills should be mildest. The front will bring a sharp
cooldown to below average temperatures for midweek and likely
another round of strong winds. Any pcpn with the system looks to be
limited at this point as main area of low pressure likely stays
north of the region. Temps could rise back to near or slightly above
average levels again by the end of the week.
&&
.AVIATION...(For the 18Z TAFS Through 18Z Saturday)
Issued At 1005 AM MST Fri Nov 12 2021
Gusty northwest winds on the plains of western South Dakota will
gradually decrease from west to east today. Areas of MVFR CIGS
over south-central SD will gradually dissipate by early afternoon,
with conditions improving to VFR area-wide. Gusty northwesterly
winds expected again Saturday, especially across the western SD
plains where gusts of 30-40 knots are expected.
&&
.UNR WATCHES/WARNINGS/ADVISORIES...
SD...Wind Advisory until 3 PM MST /4 PM CST/ this afternoon for
SDZ044-046-047-049.
WY...None.
&&
DISCUSSION...26
AVIATION...EaganHazardous weather outlook, Nov 12, 2:24 AM MST, 10 hours 56 minutes before
Hazardous Weather Outlook National Weather Service Rapid City SD 224 AM MST Fri Nov 12 2021 WYZ054>058-071-131300- Northern Campbell-Southern Campbell-Western Crook- Wyoming Black Hills-Weston-Northeastern Crook- 224 AM MST Fri Nov 12 2021 This Hazardous Weather Outlook is for portions of northeast Wyoming...and the Black Hills of Wyoming. .DAY ONE...Today and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday A cold front will cross the area late Saturday afternoon, followed by gusty northwest winds and a chance of rain. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity SDZ013-014-025>027-030>032-041>044-046-047-049-072>074-131300- Northern Meade Co Plains-Ziebach-Northern Foot Hills-Rapid City- Southern Foot Hills-Custer Co Plains-Pennington Co Plains-Haakon- Fall River-Oglala Lakota-Jackson-Bennett-Mellette-Todd-Tripp- Sturgis/Piedmont Foot Hills-Southern Meade Co Plains- Hermosa Foot Hills- 224 AM MST Fri Nov 12 2021 /324 AM CST Fri Nov 12 2021/ This Hazardous Weather Outlook is for portions of western South Dakota. .DAY ONE...Today and Tonight Gusty northwest winds will gradually decrease today. .DAYS TWO THROUGH SEVEN...Saturday through Thursday A cold front will cross the area late Saturday afternoon and evening, followed by gusty northwest winds and a slight chance of rain. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity SDZ024-028-029-131300- Northern Black Hills-Central Black Hills-Southern Black Hills- 224 AM MST Fri Nov 12 2021 This Hazardous Weather Outlook is for portions of the Black Hills of South Dakota. .DAY ONE...Today and Tonight Gusty northwest winds will gradually decrease today. There is a slight chance of rain or snow over the northern Black Hills tonight. .DAYS TWO THROUGH SEVEN...Saturday through Thursday A cold front will cross the area late Saturday afternoon and evening, followed by gusty northwest winds and a chance of rain and snow. Some light snow accumulations are possible, with a dusting to one half inch possible. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity SDZ001-002-012-131300- Harding-Perkins-Butte- 224 AM MST Fri Nov 12 2021 This Hazardous Weather Outlook is for portions of northwestern South Dakota. .DAY ONE...Today and Tonight Gusty northwest winds will gradually decrease today. There is a slight chance of rain or snow tonight, with possibly a brief period of light freezing rain or drizzle. Little or no snow accumulation is expected. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Very windy conditions will develop behind a cold front late Saturday afternoon and evening. There is a slight chance of rain. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity
The office that day
Everything else NWS Rapid City, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 11, 8:57 PM MST | Wind Advisory | UNR | Bennett, Custer, Haakon, Jackson, Meade, Mellette and 5 more | 16 hr |
Nearby
High Wind Watches in South Dakota, 2021High Wind Watches in Wyoming, 2021Every high wind watch in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.